Cold sweats, trembling hands, intense anxiety, a general sense of confusion — these are signs of low blood sugar. Your doctor may call it hypoglycemia. It often happens when you take too much insulin.
Hypoglycemia happens to many people with diabetes. It can be serious. Thankfully, most insulin problems can be avoided if you follow a few simple rules.
Several things can put too much insulin in your system. It most often happens when you:
Misread the syringes or vials: This is easy to do if you’re unfamiliar with a new product.
Use the wrong type of insulin: Let’s say you usually take 30 units of long-acting and 10 units of short-acting insulin. It’s easy to get them mixed up.
Take insulin, but don’t eat: Rapid-acting and short-acting insulin injections should be taken just before or with meals. Your blood sugar rises after meals. Taking rapid-acting or short-acting insulin without eating could lower your sugar to a dangerous level.
Inject insulin in an arm or leg just before exercise . Physical activity can lower your blood sugar levels and change how your body absorbs insulin. Inject in an area that isn’t affected by your exercise.
If you have low blood sugar because of an insulin overdose, you may have:
If your blood sugar levels continue to fall, you could have seizures or pass out.
Don’t panic. Most insulin overdoses can be treated at home. Follow these steps if you’re able:
Check your blood sugar. You’ll need to know where you’re starting from.
Drink one-half cup of regular soda or sweetened fruit juice, and eat a hard candy or have glucose paste, tablets, or gel.
If you skipped a meal, eat something now. Something with 15 to 20 grams of carbohydrates should raise your blood sugar.
Rest. Get off your feet and take a break.
Recheck your blood sugar after 15 or 20 minutes. If it’s still low, take another 15 to 20 grams of a quick-acting sugar, and eat something if you can.
Pay attention to how you feel for the next few hours. If you still have symptoms, check your sugar again an hour after eating. Keep snacking if your sugar is low.
Get medical help if your sugar level stays low after 2 hours or if your symptoms don’t get better.
Don’t worry about pushing your sugar too high if it’s only for a short time. One high level won’t hurt you, but a very low level can.
If you’re unconscious or too confused or are having seizures, those around you will need to take control. Give your family and friends these instructions:
There are things you can do to prevent an overdose:
Keep a consistent schedule. It’ll make it much easier for you to stay on track.
Eat something at every mealtime. Even if you’re not hungry, have some bread, a glass of skim milk, or a small serving of fruit. Never skip meals when you’ve taken insulin.
Be prepared. Expect that you’ll have insulin complications at some point. Pack hard candies in your bag and your partner’s. Keep some in the car and in your travel bag, too.
Make sure friends and family know the way you react to hypoglycemia. It’ll help them take action if your low blood sugar levels make you confused.
Wear a medical alert bracelet. Make sure it says you use insulin.